Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 23, NWS Elko, NV

December 2, 20084 counties in Nevada

NWS Elko, NV issued this wind advisory at Dec 2, 2008, 9:15 AM PST for 4 counties in Nevada. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2008, 9:15 AM PST (17:15 UTC)
Expired
Dec 2, 2008, 8:00 PM PST
In force
11 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 021715
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
915 AM PST TUE DEC 2 2008

...HIGH WINDS ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA TODAY....

.A COLD FRONT WILL BRING HIGH WINDS TO MUCH OF NORTHERN AND
CENTRAL NEVADA TODAY. WINDS WILL DIMINISH EARLY THIS EVENING...EXCEPT
IN THE RUBY VALLEY AND THE WENDOVER AREAS WHERE WINDS WILL REMAIN
GUSTY INTO MID EVENING.


NVZ013-031-035-037-030100-
/O.NEW.KLKN.WI.Y.0023.081202T1715Z-081203T0100Z/
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE...
OWYHEE...ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY
915 AM PST TUE DEC 2 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON FOR MUCH OF
NORTHERN AND CENTRAL NEVADA.

WINDS WILL BE GUSTY OUT OF THE WEST TODAY AS A COLD FRONT MOVES
THROUGH THE AREA. SUSTAINED SPEEDS OF 25 TO 40 MPH CAN BE EXPECTED
THROUGH THE DAY...WITH GUSTS TO 50 MPH. WINDS WILL BEGIN TO
DIMINISH AROUND SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

NVZ032>034-030400-
/O.NEW.KLKN.WI.Y.0023.081202T1715Z-081203T0400Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS...
WEST WENDOVER...LEE...RUBY LAKE
915 AM PST TUE DEC 2 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 PM PST THIS EVENING FOR MUCH OF
SOUTHERN AND EASTERN ELKO COUNTY.

WINDS WILL BE GUSTY OUT OF THE WEST TODAY AS A COLD FRONT MOVES
THROUGH THE AREA. SUSTAINED SPEEDS OF 25 TO 40 MPH CAN BE EXPECTED
THROUGH THE DAY...WITH GUSTS TO 50 MPH. WINDS WILL BE BEGIN TO DIMINISH
AROUND SUNSET...EXCEPT EAST OF THE RUBY MOUNTAINS IN RUBY AND
CLOVER VALLEYS...AND IN THE WENDOVER AREAS...WHERE WINDS WILL
REMAIN GUSTY THROUGH MID EVENING. ISOLATED GUSTS TO 60 MPH CAN BE
EXPECTED IN RUBY VALLEY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
REA
3 follow-up statements
000 
WWUS75 KLKN 022300
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
300 PM PST TUE DEC 2 2008

.A COLD FRONT WILL MOVE EAST OF NEVADA THIS EVENING. HIGH WINDS
WILL DIMINISH EARLY THIS EVENING...EXCEPT IN THE RUBY VALLEY AND
THE WENDOVER AREAS WHERE WINDS WILL REMAIN GUSTY INTO MID EVENING.

NVZ013-031-035-037-030100-
/O.CON.KLKN.WI.Y.0023.000000T0000Z-081203T0100Z/
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE...
OWYHEE...ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY
300 PM PST TUE DEC 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. 

WINDS WILL BE GUSTY OUT OF THE WEST AND NORTHWEST AS A COLD FRONT
MOVES THROUGH THE AREA. SUSTAINED SPEEDS OF 20 TO 30 MPH CAN BE
EXPECTED...WITH GUSTS TO 50 MPH. WINDS WILL BEGIN TO DIMINISH
AROUND SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH OR
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION AND WATCH FOR AREAS OF LOW VISIBILITY IN BLOWING
DUST.

$$

NVZ032>034-030400-
/O.CON.KLKN.WI.Y.0023.000000T0000Z-081203T0400Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS...
WEST WENDOVER...LEE...RUBY LAKE
300 PM PST TUE DEC 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING. 

WINDS WILL BE GUSTY OUT OF THE WEST AND NORTHWEST AS A COLD FRONT
MOVES THROUGH THE AREA. SUSTAINED SPEEDS OF 20 TO 30 MPH CAN BE
EXPECTED WITH GUSTS TO 50 MPH. WINDS WILL BEGIN TO DIMINISH AROUND
SUNSET...EXCEPT EAST OF THE RUBY MOUNTAINS IN RUBY AND CLOVER
VALLEYS...AND IN THE WENDOVER AREA...WHERE WINDS WILL REMAIN
GUSTY THROUGH MID EVENING. ISOLATED GUSTS OVER 50 MPH CAN BE
EXPECTED IN RUBY VALLEY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH OR
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION AND WATCH FOR AREAS OF LOW VISIBILITY IN BLOWING DUST.

$$


KBB
000 
WWUS75 KLKN 030055
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
455 PM PST TUE DEC 2 2008

NVZ013-031-035-037-030200-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-081203T0100Z/
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE...
OWYHEE...ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY
455 PM PST TUE DEC 2 2008

...WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON...

WINDS HAVE DIMINISHED EARLY THIS EVENING. THEREFORE...THE WIND
ADVISORY IS NO LONGER NECESSARY.

$$

NVZ032>034-030400-
/O.CON.KLKN.WI.Y.0023.000000T0000Z-081203T0400Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS...
WEST WENDOVER...LEE...RUBY LAKE
455 PM PST TUE DEC 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

WINDS WILL BE GUSTY OUT OF THE WEST AND NORTHWEST AS A COLD FRONT
MOVES THROUGH THE AREA. SUSTAINED SPEEDS OF 20 TO 30 MPH CAN BE
EXPECTED WITH GUSTS TO 50 MPH. WINDS WILL BEGIN TO DIMINISH AROUND
SUNSET...EXCEPT EAST OF THE RUBY MOUNTAINS IN RUBY AND CLOVER
VALLEYS...AND IN THE WENDOVER AREA...WHERE WINDS WILL REMAIN GUSTY
THROUGH MID EVENING. ISOLATED GUSTS OVER 50 MPH CAN BE EXPECTED IN
RUBY VALLEY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH OR
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION AND WATCH FOR AREAS OF LOW VISIBILITY IN
BLOWING DUST.

$$

JM
000 
WWUS75 KLKN 030342
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
742 PM PST TUE DEC 2 2008


NVZ032>034-030445-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-081203T0400Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS...
WEST WENDOVER...LEE...RUBY LAKE
742 PM PST TUE DEC 2 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING. 

WINDS ACROSS THE AREA HAVE STARTED TO DECREASE THIS EVENING AND
WILL CONTINUE TO DO SO OVER THE NEXT SEVERAL HOURS...THEREFORE THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE.  WIND GUSTS TO AROUND 40
MPH CAN STILL BE EXPECTED AROUND RUBY VALLEY THROUGH 10 PM PST.

$$
JMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 2, 1:58 AM PST, 7 hours 17 minutes earlier.

Area forecast discussion, Dec 2, 1:58 AM PST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
158 AM PST TUE DEC 2 2008

.SYNOPSIS...A COLD FRONT WILL BRING A CHANCE OF SHOWERS TO NORTHERN
NEVADA TODAY ALONG WITH BREEZY CONDITIONS AND COOLER TEMPERATURES.
HIGH PRESSURE WILL REINTENSIFY OVER THE GREAT BASIN REGION LATER
THIS WEEK RESULTING IN DRY WEATHER AND SLIGHTLY ABOVE NORMAL
TEMPERATURES INTO THE WEEKEND.
&&

.SHORT TERM...CURRENT IR SATELLITE LOOP SHOWS INCREASING CLOUDS
OVER NRN NV AHEAD OF AN UPPER LEVEL TROUGH PUSHES ONSHORE ACROSS
THE WASHINGTON/OREGON COASTLINE THIS MORNING. MODELS IN
AGREEMENT...SHOWING THIS QUICK MOVING SYSTEM DIGGING SOUTHEAST
AND CLIPPING NRN NV TODAY. THE MAIN EFFECT FROM THIS SYSTEM WILL
BE COOLER TEMPS PUSHING INTO NRN AND CNTRL NV AND LASTING THROUGH
THE MIDDLE OF THE WEEK...ALONG WITH INCREASING WINDS TODAY. NOT MUCH
PRECIP EXPECT SINCE MOST OF THE JET ENERGY AND ASSOCIATED DYNAMICS
WILL REMAIN NORTH OF THE AREA...ALTHOUGH NAM AND GFS CONTINUE TO
SHOW SOME LIGHT PRECIP ACROSS NE NV...MAIN NORTH OF INTERSTATE 80
STARTING MID MORNING. PRECIP IS EXPECTED TO BE SHOWERY IN NATURE
AND MAINLY CONFINED TO THE MOUNTAINS. MOST VALLEY LOCATIONS ALONG
AND NORTH OF I80 WILL LIKELY JUST SEE A QUICK RAIN/SNOW SHOWER AS
THE SYSTEM QUICKLY PUSHES INTO UTAH THIS EVENING. DO NOT EXPECT
ANY PRECIP ALONG AND SOUTH OF HIGHWAY 50...WITH MAYBE A RAIN/SNOW
SHOWER OR TWO AT ELKO AND WINNEMUCCA. THE HIGHEST MOUNTAIN RANGES
ACROSS NE NV COULD SEE A QUICK INCH OF SNOW BY THIS EVENING. OF
GREATER CONCERN...GUSTY WINDS ARE EXPECTED ESPECIALLY ACROSS THE
NORTH WITH MODELS SHOWING A DECENT PRESSURE GRADIENT ACROSS THE
AREA THIS AFTERNOON AND INTO TONIGHT. EXPECT BREEZY CONDITIONS IN
THE VALLEYS ALONG AND NORTH OF I80 THIS AFTERNOON AND EVENING AS
THE FRONT PUSHES THROUGH WITH GUSTS UP TO 40 MPH. BREEZY
CONDITIONS ARE THEN EXPECTED ACROSS PORTIONS OF CNTRL NV AS THE
WIND DIRECTION SHIFTS TO THE NORTHWEST THIS EVENING.
ALSO...LOCALLY STRONG DOWNSLOPE WINDS ARE POSSIBLE ON THE LEE-SIDE
OF THE LARGER MOUNTAIN RANGES ACROSS NRN NV INTO TONIGHT. WOULD
NOT BE SURPRISED IF DOWNSLOPE WIND GUSTS REACH 55 IN A FEW PLACES
LIKE THE LEE OF THE SANTA ROSA MOUNTAINS AND RUBY MOUNTAINS.

UPPER LEVEL TROUGH WILL THEN PUSH EAST OF THE AREA INTO THE ROCKY
MOUNTAIN REGION BY WEDNESDAY...WITH COOLER NORTHWESTERLY FLOW OVER
THE AREA THROUGH THURSDAY. DID NOT MAKE MANY CHANGES TO MIN AND
MAX TEMPS ON WEDNESDAY AND THURSDAY. EXPECT HIGHS TO BE NEAR OR SLIGHTLY
ABOVE NORMAL AND GENERALLY IN THE 40S (NORTH) TO LOW 50S (CNTRL).

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. MODELS ARE SHOWING SOME
REASONABLE CONSENSUS THIS MORNING...AT LEAST THROUGH SUNDAY. ALL SHOW A
CUT-OFF LOW POSITIONING OFF THE CALIFORNIA COAST THURSDAY NIGHT. ANY
DIFFERENCES THAT DO SHOW UP...CONCERN THE POSITIONING OF THIS LOW
FEATURE...HOWEVER STRENGTH AND EFFECT ON NEVADA IS SIMILAR. THERE
WILL BE A DEFORMATION AXIS OVER SOUTHERN NEVADA FOR MOST OF THE
PERIOD WHILE LOW SITS OVER THE EASTERN PACIFIC. HOWEVER STABLE AIR
WILL BE IN PLACE AND WEAK RIDGING WILL DOMINATE THROUGH SUNDAY AS
LOW MEANDERS OFF THE PACIFIC COAST WHILE NORTHERN BRANCH OF JET
ENERGY CRUISES WELL NORTH OF THE CWA. ON MONDAY...ECMWF TENDS TO
EJECT LOW WHILE THE GFS MAINTAINS THE CUT-OFF FEATURE. HOWEVER GFS
DOES SHOW ENOUGH MOVEMENT OF LOW IN SE DIRECTION TO ALLOW FOR
SHORTWAVE TO CUT THROUGH THE CWA MONDAY. EITHER WAY...MONDAY
WEATHER PLAYBOOK IS SUSPECT ATTM. FORECAST IS ESSENTIALLY DRY WITH
THE EXCEPTION OF LATE IN THE WEEKEND AND EARLY NEXT WEEK WHERE
MINIMAL POPS WILL BE CONTINUED. FORECAST IS IN GOOD SHAPE WITH FEW
CHANGES ANTICIPATED. &&

.AVIATION...A TROUGH OF LOW PRESSURE WILL BE MOVING THROUGH THE
GREAT BASIN TODAY. GUSTY WINDS ARE EXPECTED TO DEVELOP BY LATE
MORNING...ALONG WITH RAIN AND SNOW SHOWERS ACROSS NORTHERN NEVADA. SHOWERS
MAY REACH THE VICINITY OF EKO THIS AFTERNOON AND MVFR CONDITIONS DUE
TO LOWERING CEILINGS ARE A POSSIBILITY THROUGH EARLY EVENING.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

95/92/92

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.